Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 122, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 8:23 AM CDT for Crawford County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2000, 8:23 AM CDT (13:23 UTC)
- Expired
- Jul 5, 2000, 9:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Crawford County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 051324 SVRDSM IAC047-051415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 823 AM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 915 AM * AT 819 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF RICKETTS...OR ABOUT 40 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHARTER OAK AROUND 840 AM 6 MILES NORTHEAST OF ARION AROUND 900 AM NEAR DENISON AROUND 910 AM 7 MILES NORTHWEST OF MANILLA AROUND 920 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...L+ON 4221 9565 4205 9576 4181 9520 4202 9505 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:06 AM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 3:06 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 AM CDT WED JUL 5 2000 MAIN FORECAST CHALLENGES WILL BE ND/SD MCS THIS MORNING AS WELL AS CLOUD AMOUNTS AND TEMPS TODAY AND NE/SD MCS AFFECT ON CWA TONIGHT AND EARLY TOMORROW. NO CHANGES TO THIRD PERIOD ON THRU EXTENDED. FAVORED A COMPRIMISE BETWEEN NGM AND ETA/MESOETA SOLUTIONS. TODAY...CONCERNED ABOUT ND/SD MCS TRACKING ESE. IF IT HOLDS TOGETHER...IT MAY REACH NORTHERN ZONES THIS MORNING. WILL MONITOR SITUATION AN UPDATE OZF ACCORDINLY BEFORE I MAKE MY FINAL DECISION ON WHETHER TO ADD MORNING PRECIP WORDING. IN THE MEANTIME...07Z SFC ANALYSIS SHOWING WARM FRONT JUST NORTH OF IA/MO BORDER THIS MORNING. ISOLATED SHRA/-TSRA DEVELOPED IN VICINITY OF BOUNDARY LATE LAST NIGHT AND EXTEND FROM KDSM TO KOTM TO KBRL. SOUTH OF THIS LINE SKY CONDITIONS WERE CLEAR TO PARTLY CLOUDY. TO THE NORTH OF THIS LINE...LIGHT EASTERLY WINDS PREVAILED UNDER MOSTLY CLOUDY SKIES. DON'T EXPECT BOUNDARY MOVE MUCH...IT MAY EVEN SLIDE SOUTH LATER TODAY WITH MCS EFFECT ON IT. ANYWAY...WORDED CLOUD COVER FOR TODAY BASED ON TRENDS LAST COUPLE OF DAYS. KEPT MOSTLY CLOUDY SKIES MOST OF THE DAY NORTH OF THE FRONT IN EASTERLY FETCH AND PARTLY CLOUDY CONDITIONS SOUTH OF THE BOUNDARY. THUS LOWERED TEMPS A LITTLE NORTH FROM PREVIOUS FORECAST...NO CHANGES SOUTH. TRENDED TOWARDS FWC TEMPS FIRST PERIOD. SECOND PERIOD INTO EARLY THIRD...MCS WILL DEVELOP IN SD/NE AREA TODAY AND TRACK EAST INTO WESTERN IA BY 00Z. THUS BEST CHANCES TO SEE PRECIP WILL BE TONIGHT. WITH CONFIDENCE IN MODEL SOLUTIONS...HIGHERED ALL POPS TO LIKELY CATEGORY TONIGHT WITH MCS EXITING CWA BY LATE THURSDAY MORNING. FOURTH PERIOD...UPR RIDGE BEGINS TO BUILD IN WITH MODERATE 700 MB CAP AROUND 10-12 CELCIUS AND NO LIFT. THINKING PRECIP WILL BE EAST OF CWA...HOWEVER...WILL LEAVE 30 P0PS IN NE ZONES. WILL LET DAY SHIFT MAKE DECISION...IF THEY WANT TO CHANGE IT. .DSM...NONE KNOLLHOFF
In the hours before
Special weather statement, Jul 5, 6:07 AM CDT, 2 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 607 AM CDT WED JUL 5 2000 HAZARD--ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT WITH THE MAIN THREAT BEING WIND GUSTS NEAR 70 MPH AND HAIL UP TO AN INCH. RAINFALL AMOUNTS AROUND TWO INCHES POSSIBLE. AREA OF CONCERN--MAINLY ALONG AND WEST OF INTERSTATE 35. TIMING DETAILS--AFTER 6 PM WEDNESDAY THROUGH 6 AM CDT THURSDAY. METEOROLOGICAL COMMENTS--A COMPLEX OF THUNDERSTORMS WILL DEVELOP IN CENTRAL NEBRASKA TODAY AND PUSH EAST INTO WESTERN AND SOUTHERN PORTIONS OF IOWA BY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS WITH THESE STORMS. HEAVY RAINS ARE ALSO POSSIBLE. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER AND FOR FLOODING CONCERNS. KNOLLHOFF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 33 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jul 5, 11:46 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 44 min |
| Jul 5, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 35 min |
| Jul 5, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 40 min |
| Jul 5, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jul 5, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Jul 5, 2:07 PM CDT | Flash Flood Warning | DMX | Jefferson, Van Buren | 6 hr |
| Jul 5, 2:40 PM CDT | Flash Flood Warning | DMX | Adams, Union | 6 hr |
| Jul 5, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.